Celebrex, weight gain and reactions

Here is my story… It is only my observations but after a year of stopping celebrex and no big changes in my daily routine or eating.. (yes some changes but nothing drastic) I have lost 35 pounds.

I was prescribed celebrex for arthritis in my knees about 16 years ago. Now I must say it worked for a while but not wonderful. This was not a life saving omg I can walk again drug. It did ease the pain so I was happy with it. Year after year I took it. I was told it was better than taking Tylenol everyday.. or Aleve and that it was safe to take on a long term basic. So who was I to dispute this? My life went on.  I had gradually gained 70 pounds over 16 years. I just thought.. hmm  not very active… menopause.. getting up in years.. I am not in any way blaming my weight gain totally on Celebrex but I am saying it snuck up on me. I had pain (often wondered if I stopped the meds how much pain I would be in). The last few years I was getting lower leg swelling, sometimes my knees were as large as my thighs.. ok maybe not but that is how they felt. My feet would swell horribly and I was generally much heavier than I was 16 years ago.. WHAT?????.. how did this happen? What really prompted me was that I was having horrible sinus problems. Yes, I have seasonal allergies and was used to a couple of weeks or a month of allergy pills but heck, this started in November of  2016 and went on until about a month ago.  WOW  is all I can say.  I had turned to sinus sprays to sleep at night and this went on for a year. My doctor last spring started prescribing sinus sprays and it seemed I could not breathe at night unless I sprayed my nose before bed.  My sleep cycle was almost non existent since I was waking up so much with a stuffed nose and not being able to breathe. What the heck???  I started using saline spray, which I think is my life saver from catching colds by the way. When I go out in public, as soon as I get home I spray and blow my nose. I know,, sounds odd but it works, it clears the sinuses and gets rid of any germs I might have snuffed in while I was out.  ok I got off topic for a bit but I wanted to sing the praises of the saline spray as it has been my life saver.. So anyway, along with all this was the indigestion, headaches all the time, and  apparently newly developed adult eczema. WHAT????  My face was a mess.. I was a mess.   

Totally peeved off, I grabbed my laptop one day and decided I was going to find out about this drug.. do some research of my own.   I found this LINK

Well according to all the research it seems that YES celebrex can cause weight gain however very rare (so they say) plus now many more reported side effects that were not available when I started this drug.  Now the very rare, as far as I am concerned is attributed to the fact that no one is reporting this weight gain. When I did the research many years go it was not even on the radar so I figured.. yup good to go.  Well last year I started to see some people reporting the swelling and leg cramps and weight gain. So I went to the Dr and said.. time to change this medication what can I take.  He wanted to know why after all these years do I want to change and basically I said.. well.. time to change it up, I think I am having reactions to it, and after all it was written up that it is not meant to be a long term drug and I have been on it for 16 years. What can it hurt to change. So I am now on Meloxicam,  15mg and have been on it since last year. I very rarely have leg swellings, my feet will swell a bit in the heat or if I sit too much. It seems to be working just fine and the cherry on top is that I am down 35 pounds.  After 16 years of slow and gradual weight gain I am now on the downward slide. My headaches are very rare, my skin is all but cleared up ( have to be careful what I eat as peanuts, etc will cause me to itch) It took about a year for the celebrex reactions to leave my body. Yup a full year!.  

So in a nutshell, do your research!.. read up on the drugs you are taking, be proactive. It is your body, you know it best. The doctor can only work with what you give him and how YOUR body reacts to medications. I am in no way putting down Celebrex. It might be a good medication for most people but I had the extreme reactions to it and was on it for too long, so I opted to stop taking it. 

And if you don’t believe the weight I have lost, check out this picture.

may 30, 2018

So life goes on, I will always have arthritis but it will not have me! I am generally feeling better, sleeping better and able to eat without it constantly coming back on me.  My general outlook on life has improved, and I am a much more content person. I hope reading this will make you do your own research and compare your life with the possibility of  drug side effects, whatever drug you are taking. Keep a journal and write down anything you notice, how you feel, etc. The doctor is not is not the all seeing floating head and cannot magically predict how your body will accept or reject a certain drug. Work with him for your own sake. If he doesn’t want your opinion or working suggestions then maybe he is not the right doctor for you. You know your own body.. TAKE CONTROL OF YOURSELF!.

Advertisements
This entry was posted in General, Uncategorized, Weight loss and tagged , , . Bookmark the permalink.

2 Responses to Celebrex, weight gain and reactions

  1. Awesome post! Good for you, doing the research and asking your doctor for a change in meds- you’re looking great and I’m sure you’re feeling great as well.
    C

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s